Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Salt Lake City, UT

September 4, 2005Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2005, 4:20 PM MDT for Wayne County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2005, 4:20 PM MDT (22:20 UTC)
Expired
Sep 4, 2005, 5:00 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wayne County, UT

The radar

The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 042221
SVRSLC
UTC055-042300-
/O.NEW.KSLC.SV.W.0077.050904T2220Z-050904T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF HANKSVILLE

* UNTIL 500 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF HANKSVILLE...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANKSVILLE BY 430 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3837 11093 3824 11085 3821 11048 3843 11060

$$

MES
2 follow-up statements
000 
WWUS55 KSLC 042243
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT SUN SEP 4 2005

UTC055-042300-
/O.CON.KSLC.SV.W.0077.000000T0000Z-050904T2300Z/
WAYNE UT-
438 PM MDT SUN SEP 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 1-2 MILES SOUTH OF HANKSVILLE AND IS 
EXPECTED TO DUMP HAIL ON STATE ROUTE 95. THE STORM IS MOVING EAST AT 
15 MPH. MOTORIST NEED TO BE CAUTIOUS AS THE ROAD WILL BECOME SLICK 
DUE TO THE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WAYNE COUNTY AT 450 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3837 11093 3824 11085 3821 11048 3843 11060

$$

MES
000 
WWUS55 KSLC 042301
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 PM MDT SUN SEP 4 2005

UTC055-042308-
/O.EXP.KSLC.SV.W.0077.000000T0000Z-050904T2300Z/
WAYNE UT-
458 PM MDT SUN SEP 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY EXPIRES
AT 500 PM MDT...

THIS SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT 
TO HANKSVILLE. BRIEF HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE 
FROM THIS STORM AS IT MOVES EAST AT 15 MPH TOWARDS THE MAZE PORTION 
OF CANYONLANDS.

LAT...LON 3837 11093 3824 11085 3821 11048 3843 11060

$$

MES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:15 PM MDT, 5 minutes earlier.

Area forecast discussion, Sep 4, 4:15 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN SEP 4 2005

.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA THROUGH
MIDWEEK. WEAK DISTURBANCES MOVING ACROSS THE AREA WILL KEEP THE
AIRMASS UNSTABLE THROUGH LATE TONIGHT. AREAS NORTH AND WEST WILL BE
SOMEWHAT DRIER TOMORROW.

&&

.DISCUSSION...WEAK SHORTWAVE TROUGH MOVING INTO WESTERN WYOMING THIS
AFTERNOON AS ANOTHER SHORTWAVE TROUGH PUSHES ACROSS NORTH CENTRAL
NEVADA. CONVECTION FIRING UP NICELY OVER SOUTHERN...CENTRAL AND
NORTHEAST MOUNTAINS AS THE FIRST SHORTWAVE MOVES ACROSS AND AND
FAIRLY STRONG UPPER JET NOSES INTO SOUTHWEST UTAH. THE JET WILL
CONTINUE TO PUSH NORTHEAST INTO THE AREA AS THE SECOND SHORTWAVE
MOVES ACROSS NORTHWEST UTAH THIS EVENING. RESULT WILL BE CONVECTION
CONTINUING THROUGH THE EVENING HOURS WITH EVEN SOME ACTIVITY
LINGERING THROUGH LATE TONIGHT. CONVECTION WILL BE MOSTLY SUPPRESSED
IN THE EXTREME NORTHWESTERN PORTIONS OF THE CWA AS THE AIRMASS
REMAINS QUITE DRY THERE...BUT AMPLE MOISTURE OVER THE SOUTHEASTERN
PORTIONS OF THE CWA AND INCREASING MOISTURE OVER CENTRAL UTAH SHOULD
ALLOW CONVECTION TO DEVELOP/CONTINUE OVER THOSE AREAS. A VERY WEAK
COLD FRONT ALSO MOVES INTO NORTHWEST UTAH OVERNIGHT...DROPPING TEMPS
A FEW DEGREES IN THAT AREA TOMORROW.

RIDGE STRENGTHENS OVER NEW MEXICO/TEXAS PANHANDLE AREA THE NEXT
FEW DAYS. THE MOISTURE GETS PUSHED SOUTHEASTWARD...BUT WEAK
DISTURBANCES MOVING ACROSS THE AREA WILL STILL ALLOW FOR A CHANCE OF
PRECIP OVER MAINLY THE MOUNTAINS AND SOUTHEASTERN PORTIONS. AN UPPER
LOW SETTLING OFF THE WEST COAST ON WEDNESDAY AND THURSDAY SHOULD
HELP DRAW MOISTURE BACK INTO CENTRAL AND EASTERN UTAH. THE LOW OPENS
UP AND MOVES ACROSS THE AREA FRIDAY...BRINGING INCREASED WINDS FOR
FRIDAY AND USHERING IN COOLER TEMPERATURES FOR THE WEEKEND. MAJOR
DISAGREEMENTS BETWEEN THE MODELS EXIST FROM SATURDAY ONWARD.

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL REMAIN POSTED FOR MUCH OF
WESTERN UTAH UNTIL 10 PM. HUMIDITY IS ACTUALLY HIGHER IN SOUTHWEST
UTAH THOUGH IT IS WINDY...HOWEVER AREAS IN WEST CENTRAL AND
NORTHWEST UTAH ARE BELOW 15 PERCENT WITH GUSTS TO 30 MPH. CONDITIONS
MAY GET WORSE AHEAD OF THE APPROACHING UPPER LEVEL SHORT WAVE EARLY
THIS EVENING AND WITH SYNOPTIC LIFT AIR MASS WILL CONTINUE TO
DESTABILIZE OVER WESTERN UTAH SO ISOLATED DRY LIGHTNING POSSIBLE IN
THESE AREAS AS WELL...SIMILAR TO PAST 2 NIGHTS. EASTERN UTAH WILL
HAVE MORE NUMEROUS AND WET STORMS DUE TO DEEPER MOISTURE AND GOOD
SHEAR WITH LOTS OF LIGHTNING INTO THE EVENING HOURS. MUCH DRIER AIR
MASS FILTERS INTO UTAH ON MONDAY IN THE WAKE OF TONIGHTS UPPER TROF.
WEAKER SOUTHWEST FLOW MONDAY AND TUESDAY. MOISTURE BEGINS TO LIFT
BACK NORTH TUESDAY AND EXPANDS THUNDERSTORMS INTO NORTHEAST UTAH BY
WEDNESDAY. MUCH STRONGER FLOW POSSIBLE FOR LATE WEEK WITH ACTIVE
SOUTHWEST FLOW THUNDERSTORM PATTERN.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNINGS THROUGH 10 PM TONIGHT. SEE SLCRFWSLC FOR
DETAILS. WY...NONE.

&&

PUBLIC...CHENG
FIRE WEATHER...TARDY
Hazardous weather outlook, Sep 4, 6:30 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 AM MDT SUN SEP 4 2005

UTZ002>005-015-051230-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-
630 AM MDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN
UTAH.

.DAY ONE... TODAY

STRONG SOUTHWESTERLY FLOW ALOFT WILL MIX DOWN TODAY AND
TONIGHT AND WILL COMBINE WITH THE DRY SURFACE CONDITIONS
ALREADY IN PLACE TO BRING RED FLAG CONDITIONS TO THE AREA. FIRE
WEATHER CONDITIONS WILL MODERATE TONIGHT AFTER SURFACE WINDS
DECOUPLE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM TONIGHT FOR THE
WASATCH FRONT AND MOST OF WESTERN UTAH.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HALL

In the hours before

Local storm report, Sep 4, 4:15 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN SEP 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 E FRUITA              38.28N 111.16W
09/04/2005  0.75 INCH        WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF PARK REPORT OF 1/2 TO 3/4 INCH HAIL

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:29 PM MDTSevere Thunderstorm WarningSLCWayne36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.